Alert archive / Texas / Flash Flood Warnings in 2016
Flash Flood Warning 76, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at Aug 14, 2016, 5:12 AM CDT for Harris County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2016, 5:12 AM CDT (10:12 UTC)
- Expired
- Aug 14, 2016, 8:45 AM CDT
- In force
- 4 hr
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Harris County, TX
The radar
The Houston radar (KHGX), 77 km from the middle of the area, began a volume at 10:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 10.2 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 617 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 606 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.7
The text
As transmitted.
315 WGUS54 KHGX 141012 FFWHGX TXC201-141215- /O.NEW.KHGX.FF.W.0076.160814T1012Z-160814T1215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 512 AM CDT SUN AUG 14 2016 THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN HARRIS COUNTY IN SOUTHEASTERN TEXAS... * UNTIL 715 AM CDT * AT 508 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS NORTHWEST HOUSTON AND HARRIS COUNTY. RAIN RATES REMAIN AROUND 3 INCHES PER HOUR IN THIS CLUSTER OF CELLS. HARRIS COUNTY FLOOD DISTRICT GAGE AT LANGHAM CREEK AT LONGENBAUGH ROAD HAS PICKED UP 2.8 INCHES IN LESS THAN AN HOUR WITH CONTINUED HEAVY RAIN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... TOMBALL...JERSEY VILLAGE...SPRING BRANCH NORTH...NORTHERN ADDICKS PARK TEN...SPRING BRANCH WEST...CYPRESS...WILLOWBROOK... CARVERDALE...WESTBRANCH...HOOKS AIRPORT...FAIRBANKS / NORTHWEST CROSSING AND SPRING BRANCH CENTRAL. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. && LAT...LON 3008 9553 2983 9552 2982 9578 3006 9581 $$
1 follow-up statement
490 WGUS54 KHGX 141208 FFWHGX TXC201-141345- /O.EXT.KHGX.FF.W.0076.000000T0000Z-160814T1345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 708 AM CDT SUN AUG 14 2016 THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS EXTENDED THE * FLASH FLOOD WARNING FOR... NORTHWESTERN HARRIS COUNTY IN SOUTHEASTERN TEXAS... * UNTIL 845 AM CDT * AT 703 AM CDT...DOPPLER RADAR INDICATED CONTINUED HEAVY RAIN OVER PORTIONS OF THE WARNING AREA. HARRIS COUNTY RAIN GAGES SHOW 3 TO 5.5 INCHES OF RAIN HAVE FALLEN IN THE PAST 3 HOURS. RAIN RATES HAVE INCREASED TO NEAR 2 INCHES PER HOUR OVER THE SAME AREA. STREET FLOODING IS LIKELY ONGOING AND AREA WATERSHEDS ARE SHOWING A RISE AND WILL BE MONITORED. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... TOMBALL...JERSEY VILLAGE...SPRING BRANCH NORTH...NORTHERN ADDICKS PARK TEN...SPRING BRANCH WEST...CYPRESS...WILLOWBROOK... CARVERDALE...WESTBRANCH...HOOKS AIRPORT...FAIRBANKS / NORTHWEST CROSSING AND SPRING BRANCH CENTRAL. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. && LAT...LON 3008 9553 2983 9552 2982 9578 3006 9581 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 4:46 AM CDT, 26 minutes earlier.
Area forecast discussion, Aug 14, 4:46 AM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
446 AM CDT Sun Aug 14 2016
.DISCUSSION...
Upper low is in the process of stretching/shearing across
Arkansas, La & east Texas. Locally, PW's remain around 2.5"
+/- 0.25". Surface analysis indicates diffuse frontal boundary
situated north of the CWA. Outflow from yesterday & last nights
storms stretch from roughly 40NM south of High Island to Jackson
County and has remained active all night (particularly across our
SW zones).
For today...anticipate precip across southern parts of the region
to eventually also fill back in to the north...esp w/ daytime
heating as it won't take a whole lot of warming for redevelopment.
Have been struggling with the decision whether to pull the
trigger on a FF Watch today. Ideally, you'd like to see a sfc
boundary or focusing mechanism of some sort to produce a
widespread FF threat. That being said, 2.5" PW's, very slow storm
motions (slower than yday), and lower FFG guidance values today
raise an eyebrow. I'm going to lean on the side of caution and go
w/ a short fuse FFA for most of the area today and re-evaluate
things later. Suspect FF issues might be localized in nature again
w/ similar isolated pockets of 3-6", but also need to consider
those spots that have already seen that much.
Atmosphere remains juicy almost all week with 2.2-2.5" PW's
holding tight. Northern parts of the area will be situated closer
to a RRQ of jet on Mon, so that's worth noting for later fcsts.
Otherwise, looking for a somewhat more regular diurnal trend
(albeit w/ more rain coverage) to take shape during the work week.
Increased shra/tstms offshore and near the coast overnight and in
the mornings, followed by inland expansion during the day with
some heating. Given the high moisture levels persisting, suspect
the threat of localized heavy rain totals might remain an issue
ufn. 47
&&
.MARINE...
Onshore winds remain slightly elevated over the offshore waters this
morning but have been trending downward. Will let the SCEC expire as
planned. Otherwise not going to make a lot of changes with the over-
all forecast of mostly light/moderate onshore winds the next several
days. We could see brief periods on slightly elevated onshore winds/
seas in response to the occasional disturbances. 41
&&
.AVIATION...
A messy forecast will continue for the TAFS today (and possibly into
the first half of the upcoming week) as the upper low lingers across
the region. This system is progged to slowly weaken with time but no
significant changes are expected with rain chances for SE TX with PW
values remains high (+2.0-2.5"). Will keep with a blend of VCSH/VCTS
for the most part...trying to time the prevailing TSRA/SHRAs periods
when anticipated. 41
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 87 74 85 74 87 / 80 50 60 50 60
Houston (IAH) 87 75 87 75 89 / 90 40 70 50 70
Galveston (GLS) 86 79 88 79 88 / 70 50 70 70 70
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through this evening FOR THE FOLLOWING ZONES:
Austin...Brazoria...Chambers...Colorado...Fort Bend...
Galveston...Grimes...Harris...Jackson...Liberty...
Matagorda...Montgomery...Polk...San Jacinto...Walker...
Waller...Washington...Wharton.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 7 AM CDT this morning
FOR THE FOLLOWING ZONES: Coastal waters from Freeport to
the Matagorda Ship Channel out 20 NM...Coastal waters from
High Island to Freeport out 20 NM...Waters from Freeport to
the Matagorda Ship Channel from 20 to 60 NM...Waters from
High Island to Freeport from 20 to 60 NM.
&&Hazardous weather outlook, Aug 13, 6:37 AM CDT, 22 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 637 AM CDT SAT AUG 13 2016 TXZ163-164-176>179-195>200-210>213-226-227-141145- AUSTIN-BRAZOS-BURLESON-COLORADO-FORT BEND-GRIMES-HARRIS-HOUSTON- LIBERTY-MADISON-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER- WASHINGTON-WHARTON- 637 AM CDT SAT AUG 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT SHOWER AND THUNDERSTORM CHANCES WILL INCREASE THIS AFTERNOON IN ASSOCIATION WITH THE COMBINATION OF DEEP MOISTURE...AN UPPER LEVEL DISTURBANCE AND A FRONTAL BOUNDARY. EXPECT RAINFALL TO CONTINUE OVERNIGHT. STRONGER SLOW MOVING CELLS MAY PRODUCE SEVERAL INCHES OF RAIN IN A SHORT TIME PERIOD WHICH COULD LEAD TO SOME LOCALIZED STREET FLOODING. LOOK FOR PRECIPITATION TO EXPAND IN AREAL COVERAGE AND CONTINUE OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FAIRLY GOOD RAIN CHANCES ARE EXPECTED INTO LATE NEXT WEEK. WITH DEEP MOISTURE LINGERING IN PLACE...LOCALIZED HEAVY RAINFALL AND STREET FLOODING CAN NOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. TXZ214-235>238-141145- BRAZORIA-CHAMBERS-GALVESTON-JACKSON-MATAGORDA- 637 AM CDT SAT AUG 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT MODERATE TO OCCASIONALLY STRONG LONGSHORE AND RIP CURRENTS ARE POSSIBLE AT AREA BEACHES. SWIM NEAR A LIFEGUARD. SHOWER AND THUNDERSTORM CHANCES WILL INCREASE OVERNIGHT IN ASSOCIATION WITH THE COMBINATION OF DEEP MOISTURE AND AN UPPER LEVEL DISTURBANCE. STRONGER SLOW MOVING CELLS MAY PRODUCE SEVERAL INCHES OF RAIN IN A SHORT TIME PERIOD WHICH COULD LEAD TO SOME LOCALIZED STREET FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FAIRLY GOOD RAIN CHANCES ARE EXPECTED INTO LATE NEXT WEEK. WITH DEEP MOISTURE LINGERING IN PLACE...LOCALIZED HEAVY RAINFALL AND STREET FLOODING CAN NOT BE RULED OUT. MODERATE TO OCCASIONALLY STRONG LONGSHORE AND RIP CURRENTS ARE POSSIBLE AT AREA BEACHES THIS WEEKEND. SWIM NEAR A LIFEGUARD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. GMZ330-335-350-355-370-375-141145- COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM- GALVESTON BAY-MATAGORDA BAY- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM- 637 AM CDT SAT AUG 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT MODERATE ONSHORE WINDS ARE EXPECTED. SMALL CRAFT SHOULD EXERCISE CAUTION. SHOWER AND THUNDERSTORM CHANCES WILL INCREASE. WINDS AND SEAS WILL BE HIGHER IN AND NEAR STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FAIRLY GOOD CHANCES OF SHOWERS AND THUNDERSTORMS ARE EXPECTED. WINDS AND SEAS WILL BE HIGHER IN AND NEAR STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 7:04 PM CDT | Special Marine Warning | HGX | 116 min | |
| Aug 13, 7:14 PM CDT | Areal Flood Advisory | HGX | Chambers, Harris, Liberty | 2 hr |
| Aug 13, 7:18 PM CDT | Areal Flood Advisory | HGX | Liberty | 117 min |
| Aug 13, 7:23 PM CDT | Special Weather Statement | HGX | Chambers | 52 min |
| Aug 13, 8:02 PM CDT | Special Marine Warning | HGX | 28 min | |
| Aug 13, 8:30 PM CDT | Areal Flood Advisory | HGX | Brazoria, Fort Bend, Galveston, Harris | 2 hr |
| Aug 13, 8:34 PM CDT | Special Weather Statement | HGX | Galveston | 41 min |
| Aug 13, 8:42 PM CDT | Special Marine Warning | HGX | 63 min | |
| Aug 13, 9:08 PM CDT | Special Marine Warning | HGX | 67 min | |
| Aug 13, 9:22 PM CDT | Areal Flood Advisory | HGX | Brazoria, Fort Bend, Galveston, Harris | 53 min |
| Aug 13, 10:26 PM CDT | Special Marine Warning | HGX | 34 min | |
| Aug 14, 12:36 AM CDT | Areal Flood Advisory | HGX | Matagorda, Wharton | 114 min |
| Aug 14, 1:34 AM CDT | Areal Flood Advisory | HGX | Colorado, Jackson, Wharton | 116 min |
| Aug 14, 3:04 AM CDT | Flash Flood Warning | HGX | Jackson, Wharton | 116 min |
| Aug 14, 4:53 AM CDT | Areal Flood Advisory | HGX | Harris | 112 min |
| Aug 14, 4:56 AM CDT | Flash Flood Warning | HGX | Colorado, Jackson, Matagorda, Wharton | 2 hr |
| Aug 14, 5:05 AM CDT | Flash Flood Watch | HGX | Austin, Brazoria, Burleson, Chambers, Colorado, Fort Bend and 13 more | 4 days |
| Aug 14, 5:26 AM CDT | Areal Flood Advisory | HGX | Jackson, Matagorda | 2 hr |
| Aug 14, 6:42 AM CDT | Areal Flood Advisory | HGX | Polk | 2 hr |
| Aug 14, 7:26 AM CDT | River Flood Warning | HGX | Harris | 47 min |
| Aug 14, 9:30 AM CDT | Areal Flood Advisory | HGX | Polk, Trinity | 3 hr |
| Aug 14, 3:25 PM CDT | Areal Flood Advisory | HGX | Harris, Montgomery | 65 min |
| Aug 14, 5:33 PM CDT | Areal Flood Advisory | HGX | Harris, Montgomery | 117 min |
Nearby
Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.